Young patients with Crohn's disease (CD) show a high prevalence of human papillomavirus (HPV) which is the main cause of high-grade squamous intraepithelial lesions (HSIL). A major complication for patients undergoing immunocompromising therapy is the development of genital dysplasia.
We report the case of a 32-year-old patient with recurrent genital dysplasia under long-term therapy for CD with a focus on different drug-related, immunosuppressive mechanisms.
Gynecological examination and biopsy revealed high-grade vulvar intraepithelial neoplasia (VIN) positive for HPV 16 treated with laser vaporization. Due to the combination of HPV positivity, intraoperative multilocularity, and CD, follow-up examinations were performed every 6 months. One year later, the patient showed a VIN at a new location and additionally, a cervical intraepithelial neoplasia (CIN), which were surgically treated. Catch-up HPV vaccination was applied accessorily. After the switch from a TNF-α blocker to vedolizumab, which acts as a gut-selective anti-integrin, the subsequent PAP smear, vulvoscopy, and colposcopy showed no more evidence of dysplasia.
This case report highlights that gut-selective immunosuppression with vedolizumab might be favorable in young HPV-positive patients due to a good side effect profile. Regular screening and HPV vaccination are a mainstay of dysplasia prevention and control. The risk for HPV-associated dysplasia in immunosuppressed patients is highly dependent on the choice of immunosuppressive therapy.